Kansas, 2004

Flash Flood and Hail in Kansas, August 23 to 24, 2004

August 23 to 24, 2004 · NWS TOP · 6 events in 4 counties and zones

3 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 4:59 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 4:59 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004

.DISCUSSION...

THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA.  WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.

.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.

NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW.  THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.

PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.

H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES.  MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS.  THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.

WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.

FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD.  THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS  WITH THE CANADIAN SLIGHTLY SLOWER.  THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE.  THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS.  WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA.  HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 5:35 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT.  A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 23, 7:39 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          CLINTON LAKE            38.92N 95.38W
08/23/2004                   DOUGLAS            KS   TRAINED SPOTTER

            JUST WEST OF CLINTON LAKE

&&

DS
Local storm report, Aug 23, 7:53 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     FLASH FLOOD      WILLIAMSTOWN            39.06N 95.33W
08/23/2004                   JEFFERSON          KS   EMERGENCY MNGR

            PARTS OF HIGHWAY 24 CLOSED TO ONE LANE NEAR HIGHWAY 59
            DUE TO HIGH WATER.

&&

DS
Local storm report, Aug 23, 8:08 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   EMERGENCY MNGR

            POWER LINES AND TREES DOWN IN WEST PARTS OF THE CITY.

0902 PM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
08/23/2004                   RILEY              KS   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN SEVERAL AREAS ACROSS THE CITY.

&&

PF
Local storm report, Aug 23, 8:15 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             7 SW CLAY CENTER        39.31N 97.22W
08/23/2004  0.75 INCH        CLAY               KS   LAW ENFORCEMENT

0911 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
08/23/2004                   SHAWNEE            KS   NWS EMPLOYEE

            AT LEAST ONE FOOT OF WATER OVER ROADWAY ON PAULEN ROAD
            BETWEEN 29TH AND 61ST.

&&

PF
Local storm report, Aug 23, 8:17 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             LAWRENCE                38.97N 95.24W
08/23/2004  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

PF
Local storm report, Aug 23, 8:33 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLASH FLOOD      PAXICO                  39.07N 96.17W
08/23/2004                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATER FLOWING OUT OF DRAINAGE DITCHES AND OVER COUNTY
            ROADS IN THE VICINITY OF PAXICO.

0927 PM     HAIL             4 NW WAKEFIELD          39.25N 97.06W
08/23/2004  0.88 INCH        CLAY               KS   TRAINED SPOTTER

&&

PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Clay

When
August 23, 8:34 PM CST
Where
Clay County, 4 mi NW of Wakefield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -97.067

Thunderstorm Wind, Douglas

When
August 23, 8:35 PM CST
Where
Douglas County, Lawrence
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
38.967, -95.233

Strong winds blew down power lines in Lawrence.

Thunderstorm Wind, Douglas

When
August 23, 8:36 PM CST
Where
Douglas County, 3 mi E of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.183

Flash Flood, Douglas

When
August 23, 8:45 PM CST to August 24, 2:30 AM CST
Where
Douglas County, Lawrence
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding in and around Lawrence. A number of motorists were stranded in the high water with several rescues performed by officials. A police officer in Lawrence was reported chest deep in water while performing a rescue.

Hail, Riley

When
August 23, 9:43 PM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -96.583

Hail, Wabaunsee

When
August 23, 11:57 PM CST
Where
Wabaunsee County, 4 mi SSW of Maple Hill
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417503, 5417504, 5417505, 5417506, 5417507, 5417508.